Author Topic: Unstable TSH  (Read 5344 times)

October 14, 2009, 09:58:18 am
Reply #15
  • Guest
Hello and welcome to the forum :)

TSH levels are not the cause of hypothyroid symptoms, they are an indicator that the thyroid system has a problem.

TSH (Thyroid Stimulating Hormone) is made by the pituitary gland and is produced to tell the thyroid 'you need to make more T4 and T3'.  A healthy thyroid gland responds by doing this and the TSH level quickly falls as the pituitary is satisfied.

The true situation is more complicated and you can read about it here: http://en.wikipedia.org/wiki/Thyroid-stimulating_hormone

TSH testing is well established and is easier and cheaper than the tests for other things like T4/T3 levels which is why the NHS and GPs like to use it for managment of hypothyroidism especially. They can see the TSH level gradually go down as T4 medication satisfies the pituitary gland. (The body can convert T4 into T3 as needed - usually - but that can be a different and separate problem). 

Hypothyroid symptoms are caused by a lack of T4 and T3, but the TSH test results are a simple and cheap way of monitoring progress. This is fine for 'simple' hypothyroidism where the cause is failure of the thyroid gland.  If the pituitary gland is not producing TSH in a normal way (for whatever reason) then TSH monitoring is of no use.

You don't mention T4/T3 test results in your posts so I assume your GP is not having them tested?

If I was showing these symptoms and TSH variations, I'd want an endocrinologist to have a good look at me and I'd want lots more tests with T4/T3 just to start with.  Please ask your GP to do T4/T3 tests and seriously consider asking for a referral to an endocrinologist.

I'm not saying all this to alarm you but to emphasise that TSH testing is just the start of understanding thyroid related problems.   I hope we can hear some good news about your partner in the future.

Regards
Ahab

October 14, 2009, 10:56:38 am
Reply #16
  • Administrator
  • Extemely Active Star Member
  • *****
  • Posts: 1946
    • Ages Of Elegance
Do be aware that such a high increase may ahve a bad effect on her. It is often best to build up slowly so teh system doens't go into shock at such a large does suddnely given it. It woudl seem  eh docs had  aknee jerk reaction to a low TSH and having teh same to a high one, so you may need to reduce the dose to get her to feel well at first.

She does seem very symptomatic with lots of 'small' symptoms, such as the hair loss, weight gain and depression etc and it could be that her body ahsn't caught up with the big TSH jump for a major bedridden crash, I bet if you were to tick our symtpom lsit you'd find she ahd many more

October 14, 2009, 05:04:54 pm
Reply #17
  • Full Member 5
  • Extemely Active Star Member
  • ***
  • Posts: 702
Another symptom that I didn't realise at the time had anything to do with hypo was more and more "tummy upsets"

I didn't associate tum with neck!!!

Some on here don't go to the loo at all- others spend their lives in the bathroom!!

I think I'd push for an endo visit - gps are great especially if you have a supportive one but they are general whereas the consultant is a specialist in endo field

Hope the news is better soon

October 15, 2009, 06:08:06 am
Reply #18
  • Guest
Hello Friends,

I got in touch with an Endocrinologist through one of my friends and he suggested her to be on 150 mcg for 4 weeks and get a referral to meet him in person from our GP. He gave exactly the same advice as every other friends in this thread. He said TSH is not a good indicator and that more tests need to be done. But he mentioned her thyroid could be failing fairly quickly and we need to find the reason. I shall keep you guys updated once we consult the specialist. She is now feeling better after the dosage increase except for calf muscle pain and triedness after 7:00 pm. Hope she gets better. She means everything to me. Once again thankyou all for so much support.

Regards,
Rsentham

October 15, 2009, 07:25:14 am
Reply #19
  • Full Member 5
  • Extemely Active Star Member
  • ***
  • Posts: 733
Hi rs,

So pleased that you have found an endo that is taking an interest in your beloved and that she is feeling a bit better.

I'm sure your partner will get better, it's just a slow process that can't be rushed, unfortunately, but she will get there.

Don't forget to look after yourself, she may need to lean on you more and more as she goes through the different phases

of this disease.


Does your partner take supplements?

Zinc, magnesium, vitamin C are good ones to start with, they help absorbsion of thyroid meds

and the magnesium might help with the leg aches/cramps. The Vitamin C will help the, important, adrenal glands.

Take care, rubyxx

« Last Edit: October 15, 2009, 09:29:44 am by Ruby »

October 15, 2009, 09:15:13 am
Reply #20
  • Guest
My TSH has also been playing up recently, so I do sympathise....

At my annual check in August, it was 31 with associated symptoms of hypothroidism, so the doctor increased my 100mcg to 125mcg.

After 8 weeks at the next check-up, the TSH was 0.33, so significantly reduced.

Although this was still in the normal range and a lot of people feel great at this TSH -  and although I did feel brighter with  more energy, I was feeling quite strange at times and had some horrible symptoms of hyperthyoidism. I did not like the effect at all.

So now we are trying alternate days at 100mcg and 125mcg to see if we can take this edge off.

I think it is very important to go by how you feel as well as what the TSH reads..we are all so different. But it is very weird to see how much it can fluctuate!
Any ideas why it can fluctuate so much and how much T4 is needed to raise/lower it?